Alert archive / Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 9, NWS Wakefield, VA

July 15, 2022York County, Virginia

NWS Wakefield, VA issued this flash flood warning at Jul 15, 2022, 3:15 PM EDT for York County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2022, 3:15 PM EDT (19:15 UTC)
Expired
Jul 15, 2022, 6:00 PM EDT
In force
3 hr
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Flood severity
None

County York County, VA

The radar

The Norfolk radar (KAKQ), 51 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2022-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2022-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:06 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 15, 3:06 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
306 PM EDT Fri Jul 15 2022

.SYNOPSIS...
A weak frontal boundary will remain nearly stationary over eastern
and southeast portions of the area into Saturday morning, before
dissipating Sunday. Expect shower and thunderstorm chances to
persist each day, with the best chances being along and southeast of
the frontal boundary. More diurnally driven showers or storms will
be possible this weekend into early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 150 PM EDT Friday...

Convection has started to fire along a slow-moving boundary
across the central CWA. Along and to the south of this front,
1000-1500 MLCAPE and effective shear of 20-30 kts will result in
loosely organized storms that could produce strong to severe
wind gusts as the taller cores collapse. PW values range from
1.25" near RIC to nearly 2" near the Albemarle Sound, so showers
and storms this afternoon will have the potential to
efficiently produce locally heavy rainfall. CAM guidance shows
the relative greatest coverage of showers/storms along the I-95
corridor south of Richmond. A mid level cloud deck left over
from showers this morning has hampered heating somewhat over far
SE VA and NE NC but given further heating and aforementioned
deep moisture, storms will be possible just about anywhere
across the southeastern half of the area into this evening.
Convection wanes quickly after sunset with the loss of heating.
Some patchy fog is possible late tonight. Lows temps fall into
the mid and upper 60s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
As of 345 AM EDT Friday...

The front remains near the region on Saturday, with the models
suggesting continued troughiness aloft. This suggests scattered
convection once again on Saturday afternoon/evening. The best shower
and storm coverage looks to be again focused towards the southern
portion of the region, but all of the forecast area has the
potential to see a shower or storm Saturday. Severe weather is once
again not anticipated due to continued weak wind fields. Feeling a
bit more humid again on Saturday as the flow becomes southerly
across the region. High temperatures will generally range from the
mid to upper 80s with lows Saturday night in the upper 60s to lower
70s.

Remaining unsettled on Sunday as the region remains in moist,
southerly flow and a low pressure system slowly approaches from the
Great Lakes region. Similar to the past couple of days, scattered
showers and storms are once again expected to develop by the
afternoon hours with any of these storms bringing the potential for
some localized heavy rainfall. High temperatures on Sunday generally
in the upper 80s and lows Sunday night generally in the 70s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 345 AM EDT Friday...

Typical summer time weather next week with seasonable heat/humidity
as upper heights remain near or slightly above normal through the
week and the Bermuda high stays in place off the SE coast. Expect
mainly pop up afternoon and evening showers and storms each day,
although there are hints of better chances for storms on Monday with
a surface trough moving through and some lowering heights. Perhaps a
better chance for storms on Wednesday and even Thursday as a
stronger upper trough approaches from the NW.

Overall expect a warming trend next week with highs in the low 90s
Monday and Tuesday, with mid to even upper 90s possible as we head
into Wednesday and Thursday. Lows will remain mild in the 70s.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 150 PM EDT Friday...

VFR conditions will prevail through the period with some
potential for departures into MVFR territory accompanying
showers and storms this afternoon and evening. Storms so far
this afternoon have favored a subtle boundary stretching from
just SE of Farmville northeastward to Wallops Island. Leftover
mid level clouds have hampered heating over the southeast
terminals so far today but some breaks are evident on satellite
imagery so will hold off on explicit mention of showers/storms
at ORF and ECG until 19-21z. Guidance shows the potential for
areas of patchy fog development late tonight. Some chance of
low-end MVFR CIGs at RIC and SBY late but will hold conditions
in the MVFR range for now. Winds are generally SE 5-10 kt but
will go light and variable after sunset.

Outlook: A typical summertime pattern remains in place into next
week, with additional isolated to scattered storms expected
mainly each afternoon and evening. Instances of early morning
fog and stratus will also be possible into early next week.

&&

.MARINE...
As of 305 PM EDT Friday...

A nearly stationary front lingers inland through Sat before lifting
north Sat night. This will allow for showers and storms this
afternoon into this evening and again tomorrow afternoon into the
evening. Even once this front moves out of the area, diurnal
afternoon and evening showers and storms will continue to be
possible through most of next week. Otherwise, typical summer
pattern with no significant FROPA expected over the next week and
sub-SCA conditions likely continuing through at least early Mon.
Winds this afternoon are generally SE 5-13 kt. Winds remain SSE/S
this evening through tonight, diminishing to 5-10 kt late. SE winds
5-10 kt early Sat increase to 10-15 kt late before becoming SW Sat
night. Winds slowly pick up Sun with the strongest winds arriving
late Mon through Mon night as S winds (becoming SW Mon night)
increase to around 15 kt across the bay and 15-20 kt across the
coastal waters. Will continue to monitor trends as we get closer as
SCAs may be needed for this surge. The next potential for SCAs is
late Wed through Thurs night as SW winds increase to 15-20 kt across
the Ches Bay and 18-20 kt with gusts to 25 kt across the coastal
waters. Waves and seas remain 1-2 ft and around 2 ft respectively
through Sun afternoon.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJB
NEAR TERM...RHR
SHORT TERM...AJB/MRD
LONG TERM...AJB/MRD
AVIATION...AJB/RHR
MARINE...RMM
Hazardous weather outlook, Jul 15, 4:19 AM EDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
419 AM EDT Fri Jul 15 2022

MDZ021>025-VAZ048-060>062-064>069-075>086-099-100-509>522-160830-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Accomack-
Northampton-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
419 AM EDT Fri Jul 15 2022

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ087>090-092-093-095>098-523>525-160830-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-York-Newport News-Hampton/Poquoson-
419 AM EDT Fri Jul 15 2022

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

Localized heavy rainfall is possible this afternoon with
thunderstorms. This may cause some excessive ponding of water on
roadways and some minor flooding of ditches and small streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 15, 1:15 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Wakefield VA
115 PM EDT Fri Jul 15 2022

VAZ078-084-085-520-151800-
Middlesex VA-Lancaster VA-Eastern King and Queen VA-Gloucester VA-
115 PM EDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of northwestern
Gloucester, Middlesex, east central King and Queen and central
Lancaster Counties through 200 PM EDT...

At 115 PM EDT, Doppler radar was tracking a strong thunderstorm near
Church View, or near Urbanna, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, and very heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rain could result in ponding of water on
         roadways.

This strong thunderstorm will be near...
  Glenns around 145 PM EDT.
  Urbanna and Saluda around 150 PM EDT.

Other locations impacted by this storm include Nesting, Weems,
Mollusk, Senora, Slabtown, Harmony Village, Bertrand, Harcum, Cash
and Millenbeck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3775 7641 3748 7650 3757 7678 3757 7680
      3773 7675
TIME...MOT...LOC 1715Z 284DEG 9KT 3763 7669

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Miller
Local storm report, Jul 15, 2:02 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
202 PM EDT FRI JUL 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     1 WNW GLENNS            37.57N 76.63W
07/15/2022                   GLOUCESTER         VA   UTILITY COMPANY

            TREE DOWNED ONTO A POWER LINE AT OAKLEY LN.

&&

05
Special weather statement, Jul 15, 2:08 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
208 PM EDT Fri Jul 15 2022

VAZ084>086-090-523-151900-
Mathews VA-Middlesex VA-York VA-Gloucester VA-James City VA-
208 PM EDT Fri Jul 15 2022

...Strong thunderstorms will impact portions of Gloucester,
southeastern Middlesex, northwestern York, Mathews, and James City
Counties and the City of Williamsburg through 300 PM EDT...

At 207 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Deltaville to near Gloucester Courthouse to
near Norge. Movement was southeast at 15 mph.

HAZARD...Rain 1 to 2 inches.

SOURCE...Radar indicated.

IMPACT...Possible flooding of low lying areas.

Locations impacted include...
Newport News, Williamsburg, Mathews, Gloucester Courthouse, Queens
Lake, Virginia Institute For Marine Sciences, Norge, Deltaville,
Toano, Gloucester Point, College Of William And Mary, Busch Gardens,
Hayes, Carver Gardens, Kings Point, Jamestown, Gwynn, Wicomico,
Achilles and Bavon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3729 7624 3727 7629 3731 7634 3726 7634
      3720 7655 3722 7659 3719 7658 3716 7667
      3720 7669 3714 7674 3729 7688 3729 7687
      3735 7688 3745 7673 3743 7671 3746 7666
      3749 7665 3763 7642 3750 7623 3738 7620
TIME...MOT...LOC 1807Z 312DEG 12KT 3756 7634 3742 7647 3731 7678

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

MM
Special weather statement, Jul 15, 2:41 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Wakefield VA
241 PM EDT Fri Jul 15 2022

VAZ089-090-093-523>525-151930-
Hampton/Poquoson VA-Isle of Wight VA-Surry VA-Newport News VA-
York VA-James City VA-
241 PM EDT Fri Jul 15 2022

...Strong thunderstorms will impact portions of northeastern Isle of
Wight, southeastern York, southeastern James City and northeastern
Surry Counties, the City of Poquoson and the City of Newport News
through 330 PM EDT...

At 241 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Seaford to Lee Hall to Scotland. Movement
was east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newport News, Surry, Patrick Henry Field, Seaford, Busch Gardens,
Scotland, Lee Hall, Denbigh, Tabb, Grove, Jamestown, Fort Eustis,
Rushmere, Lackey, Chippokes State Park, Oriana, Newport News Golf
Course, Poolesville, Oyster Point and Hog Island Game Reserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Torrential rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3713 7628 3710 7643 3700 7664 3721 7692
      3725 7663 3728 7656 3722 7648 3723 7639
TIME...MOT...LOC 1841Z 274DEG 17KT 3722 7647 3720 7660 3719 7679

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

MM
Special weather statement, Jul 15, 2:47 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
247 PM EDT Fri Jul 15 2022

VAZ099-151915-
Accomack VA-
247 PM EDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of central Accomack
County through 315 PM EDT...

At 247 PM EDT, Doppler radar was tracking a strong thunderstorm over
Onancock, or 13 miles northeast of Exmore, moving east at 10 mph.

HAZARD...Rain 1 to 2 inches.

SOURCE...Radar indicated.

IMPACT...Possible flooding of low lying areas.

Locations impacted include...
Onancock, Parksley, Onley, Accomac, Melfa, Bloxom, Wachapreague,
Keller, Harborton, Locustville, Pungoteague, Clam, Guilford, Tasley
and Quinby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3770 7552 3769 7553 3767 7554 3765 7554
      3763 7555 3762 7556 3753 7571 3769 7589
      3785 7562 3773 7551
TIME...MOT...LOC 1847Z 254DEG 7KT 3772 7573

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

MM

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 10:49 PM EDTSpecial Weather StatementAKQLouisa41 min
Jul 14, 11:51 PM EDTAreal Flood AdvisoryAKQLouisa114 min
Jul 15, 3:56 AM EDTSpecial Marine WarningAKQ49 min
Jul 15, 1:15 PM EDTSpecial Weather StatementAKQMiddlesex45 min
Jul 15, 1:23 PM EDTSpecial Marine WarningAKQ82 min
Jul 15, 1:27 PM EDTSevere Thunderstorm WarningAKQGloucester, Middlesex33 min
Jul 15, 2:08 PM EDTSpecial Weather StatementAKQGloucester, James City, Mathews, City of Williamsburg52 min
Jul 15, 2:20 PM EDTSpecial Marine WarningAKQ70 min
Jul 15, 2:23 PM EDTSevere Thunderstorm WarningAKQGloucester, Mathews, Middlesex25 min
Jul 15, 2:41 PM EDTSpecial Weather StatementAKQYork, City of Newport News, City of Poquoson49 min
Jul 15, 2:47 PM EDTSpecial Weather StatementAKQAccomack28 min
Jul 15, 3:03 PM EDTAreal Flood AdvisoryAKQJames City, York, City of Williamsburg117 min
Jul 15, 3:21 PM EDTSpecial Marine WarningAKQ84 min
Jul 15, 3:27 PM EDTFlash Flood WarningAKQJames City, York, City of Williamsburg3 hr
Jul 15, 3:41 PM EDTSpecial Marine WarningAKQ94 min
Jul 15, 3:55 PM EDTSpecial Weather StatementAKQDinwiddie, Prince George, City of Petersburg65 min
Jul 15, 3:56 PM EDTSpecial Weather StatementAKQGreensville, City of Emporia64 min
Jul 15, 5:03 PM EDTSpecial Weather StatementAKQGreensville57 min
Jul 15, 5:07 PM EDTSpecial Weather StatementAKQSussex38 min
Jul 15, 5:11 PM EDTAreal Flood AdvisoryAKQDinwiddie, City of Colonial Heights, City of Petersburg2 hr
Jul 15, 5:19 PM EDTFlash Flood WarningAKQSussex3 hr
Jul 15, 5:24 PM EDTFlash Flood WarningAKQCity of Petersburg2 hr
Jul 15, 5:51 PM EDTSpecial Weather StatementAKQCity of Franklin39 min
Jul 15, 7:43 PM EDTSpecial Weather StatementAKQChowan47 min
Jul 15, 3:18 AM EDTSpecial Weather StatementAKQWorcester42 min

Nearby

Flash Flood Warnings in Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.